MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE 3 CORING TOOL; VENTRICULAR (ASSIST) BYPASS
Model Number 10005872
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/29/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the surgeon noted that coring the apex with the coring tool was not possible since the coring tool was not sharp enough.The surgeon used the coring knife of the implant kit.Coring with the coring knife went without issues.
 
Event or Problem Description
Additional information was received that the helix was inserted as usual but after releasing the knife the difficulties started.The surgery was delayed for a few minutes.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the coring tool not being sharp enough was confirmed through the returned product evaluation.A specific cause for the damage could not be conclusively determined through this evaluation, however the damage was likely from an impact.The coring tool was returned in used condition with blood residue on the tool.Visual inspection of the tool revealed that some rust was noted near where the blade meets the plastic body.A dent was noted on the blade edge that appeared to be from an impact.This dent was very noticeable with the unaided eye.Additionally, the alignment pin inside of the helix was slightly bent which can occur during use.No tissue or tissue remnants were found on the helix or inside the tool.Microscopic inspection of the coring tool was performed which confirmed a noticeable dent on the blades edge.Additional microscopic inspection revealed that an additional potential area of rollover was noted on the blade edge, however, this observation was made based off how much light was reflecting back up into the camera compared to other parts of the blade.These imperfections appeared to have the potential to contribute to a cutting issue.A cut test was then performed with the returned coring tool and a black foam sheet.The foam sheet was placed on a piece of cardboard to give extra backing due to the alignment pin sticking out further than the blade edge.This allowed for as much contact as possible between the blade edge and the foam sheet.The test was attempted three times and each attempt resulted in only a half circle of cut foam after ¼ turn.The remaining half of the circle either looked unaffected or showed a small impression from the blade edge.It is unknown if this test setup contributed to the half cut during each test.Additionally, it should be noted that the cut did not feel smooth, and the sheet started to twist.The device history records for lot number 8948565 were reviewed and showed no deviations from manufacturing or qa (quality assurance) specifications.Review of the dhr revealed that two tools in this batch (8948565) were rejected for blade damage.In production the parts go through 100% blade inspection.The blade edge is inspected at 10 times magnification allowing for obvious damage to be found.The damage found through this investigation was so severe and noticeable without magnification that the part likely would have failed had it been present at production.The heartmate (hm) 3 left ventricular assist system (lvas) instructions for use (ifu), rev.G is currently available.Section 5 of the ifu provides instructions on all surgical procedures, including preparing the ventricular apex site and inserting the pump in the ventricle.The hm 3 coring tool ifu, document # (b)(4), rev.F, contains information needed to properly and safely use the hm 3 coring tool to core the left ventricle and remove cored tissue.The ifu warns the user to ensure the coring tool is not damaged prior to use.The device should not be used if it appears to be damaged in any way.The user should not try to repair the coring tool system components.The ifu instructs the user to notify abbott personnel if there is a change in how the device works, sounds, or feels.The ifu also states that ¿if resistance is felt while removing the coring tool from the ventricle then the tissue may not be fully cored¿ and provides instructions on how to cut the remaining tissue.Packaging, surgical enhancement tools, coring tool assembly, rev.H, includes inspection criteria for the coring tool.Sections 7.4.13 and 8.3.3 instruct the operator to inspect the coring tool for damage and specify checking for a bending of the pin.Packaging, surgical enhancement tools, coring tool assembly, rev.M, instructs the operator to inspect the coring tool for discoloration, bent pin, physical damage, crack, and foreign matters under step 7.4.13.Any nonconforming parts should be scrapped.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 CORING TOOL
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key18838070
Report Number2916596-2024-01395
Device Sequence Number12633884
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public00813024013075
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2026
Device Model Number10005872
Device Catalogue Number10005872
Device Lot Number8948565
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/29/2024
Supplement Date Received by Manufacturer06/05/2024
Initial Report FDA Received Date03/05/2024
Supplement Report FDA Received Date06/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown